It's long been known that large doses of acetaminophen (Tylenol and generic) taken all at once can be fatal. But it turns out that cumulative smaller doses that exceed the maximum daily amount might be even riskier. These so-called staggered overdoses are more likely to damage the liver and other organs and increase the risk of dying, according to a study published today in the British Journal of Clinical Pharmacology.
Acetaminophen can be an effective and safe painkiller when used as recommended, but taking too much can be tough on the liver. Overdoses of the drug have become the leading cause of acute liver failure in the U.S.
In the study, Scottish researchers looked at the records of 663 people treated for acetaminophen overdose at the Royal Infirmary of Edinburgh between 1992 and 2008. They found that 161 people had taken repeat doses that cumulatively had put them over the maximum daily amount. Most of these people were taking the medication to relieve pain from common conditions, such as headaches, muscle aches, and toothaches. Surprisingly, the 161 people with staggered overdoses were more likely to have brain, kidney, and liver problems and faced a greater risk of dying or needing a liver transplant than people who had taken single, large overdoses.
Bottom line: Pay careful attention to how much acetaminophen you're taking and never exceed the maximum daily dose (4,000 mg or eight Tylenol extra strength pills in a 24-hour period). If you need more pain relief than this provides, talk to your doctor about incorporating other pain relief strategies, such as exercise, physical therapy and other non-drug options, or switching to a different type of painkiller.
Because acetaminophen is also available in a variety of medications—from over-the-counter cough and cold medicines to prescription strength painkillers—check the ingredients of all drugs you take to see if they contain acetaminophen and make sure you are not exceeding the maximum daily dose.
If you have liver disease or drink alcohol heavily, avoid acetaminophen altogether. If you regularly take the drug, watch for signs of liver damage, which include dark urine, pale stools, right-upper abdominal pain, and a yellowish tinge in the whites of the eyes.
Read more about how to avoid accidental overdoses of acetaminophen. For more detailed information on these and other painkillers, see our free Best Buy Drug Report.
Staggered overdose pattern and delay to hospital presentation are associated with adverse outcomes following paracetamol-induced hepatotoxicity [British Journal of Clinical Pharmacology]